Texas, 2009

Strong Wind in Texas, December 24, 2009

December 24, 2009 · NWS BRO · 3 events in 2 counties and zones

An intensifying cyclone which moved from North Texas into Arkansas before easing northward through the Mississippi Valley, pushed a vigorous front through Deep South Texas during the pre-dawn hours of Christmas Eve, 2009. As the cyclone deepened, a low level northwesterly jet developed around its southern and western flank, with wind speeds ranging from 50 to more than 60 knots just above the…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An intensifying cyclone which moved from North Texas into Arkansas before easing northward through the Mississippi Valley, pushed a vigorous front through Deep South Texas during the pre-dawn hours of Christmas Eve, 2009. As the cyclone deepened, a low level northwesterly jet developed around its southern and western flank, with wind speeds ranging from 50 to more than 60 knots just above the earth's surface, extending south through Deep South Texas.

Two wind peaks occurred in Deep South Texas: First, along and just behind the early morning front, where northwest winds gusted between 40 and 50 mph, causing most of the damage reports. During the afternoon, a second peak developed as a warming low level atmosphere mixed down some of the 50 to 60 mph winds associated with the developing jet. Afternoon gusts reached 50 mph along the Laguna Madre in Kenedy County, and generally ranged from 35 to 45 mph elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 23, 8:19 PM CST, 7 hours 11 minutes earlier.

Area forecast discussion, Dec 23, 8:19 PM CST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
819 PM CST WED DEC 23 2009

.DISCUSSION...THE COLD FRONT HAS CLEARED THROUGH THE DRT AREA
WITH THE LATEST DRT OB REPORTING A NW WIND OF 20G31KTS. THE
LATEST RADAR REFLECTIVITY SHOWS AREAS OF LIGHT TO MODERATE SHOWERS
DEVELOPING IN THE POST FRONT ENVIRONMENT WITH SOME EMBEDDED
T-STORMS LOCATED FURTHER NORTH NEAR ABI. MEANWHILE TO THE
NORTHEAST STG/SVR CONV CONTINUES TO FIRE OVER EAST TX MOVING
NORTH. RIGHT NOW EXPECT THE COLD FRONT TO PUSH INTO THE WESTERN
PORTIONS OF THE BRO CWA AFTER MIDNIGHT TONIGHT EVENTUALLY CLEARING
THE BRO AREA AROUND SUNRISE TOMORROW MORNING. THE 00Z BRO SOUNDING
CONTINUES TO SHOW A FAIRLY DRY AND STABLE AIRMASS OVER THE REGION
WITH A PWAT < ONE INCH AND A CAPE OF ONLY 261 J/KG. THE LIMITED
MOISTURE AND INSTABILITY SHOULD LIMIT THE AMOUNT AND STRENGTH OF
ANY CONV FORMATION WITH THE FROPA. FOR NOW EXPECT THE BEST CONV
CHCS TO REMAIN LIMITED TO THE IMMEDIATE COASTAL COUNTIES AND THE
LOWER TX BAY AND GULF WATERS. THE MAIN CONCERN THROUGH TOMORROW
WILL BE THE ANTICIPATED SHIFT AND INCREASE IN THE SURFACE WINDS
AFTER THE FRONT. EXPECT THE STRENGTH AND DURATION OF THE STRONG
NORTHWEST POST FRONTAL FLOW TO BE ENOUGH TO WARRENT A WIND
ADVISORY FOR EARLY TOMORROW. WILL BE UPDATING THE FORECAST SHORTLY
TO MENTION THIS. OTHERWISE THE CURRENT WORDING LOOKS ON TRACK WITH
NO OTHER MAJOR CHANGES NEEDED.
&&

.AVIATION...WINDS ARE EXPECTED TO REMAIN LIGHT THIS EVENING TO
AROUND MIDNIGHT BUT LOW LEVEL WIND SHEAR MAY POSE A SLIGHT PROBLEM
OVER THE EASTERN REGIONAL AIRPORTS. A STRONG COLD FRONT IS EXPECTED
TO MOVE ACROSS DEEP SOUTH TEXAS REACHING KMFE AROUND 430AM AND KHRL
AROUND 5AM AND KBRO BY 6AM. NORTHWEST WINDS OF 25 TO 34 KNOTS WITH
GUSTS AS HIGH 40 KNOTS ARE LIKELY AS FRONT PASSES AND POSSIBLY
LINGER UNTIL 9 AM THEN SUSTAINED WIND OF 20 TO 25 KNOT AND GUSTS TO
35 KNOTS THE REST OF THE MORNING. IFR TO LOW MVFR CIGS WILL
ACCOMPANY THE FRONTAL BOUNDARY WITH A LOW CHANCE OF SHOWERS OR RAIN.
THEN EXPECT RAPID CLEARING. FAIR FLYING CONDITIONS ANTICIPATED FOR
CHRISTMAS DAY WITH MVFR CIGS RETURNING TO SOUTHERN AREAS OF DEEP
SOUTH TEXAS FRIDAY AFTERNOON.
&&

.MARINE...BUOY 42020 REPORTED SOUTH-SOUTHEAST WINDS NEAR 8 KNOTS
WITH SEAS JUST SHY OF 7 FEET WITH A PERIOD OF 9 SECONDS AT 7 PM.
ALTHOUGH WINDS AND SEAS CONTINUE TO BACKED OFF THIS EVENING...
MARINERS SHOULD NOT LET DOWN THEIR GUARD. A STRONG COLD FRONT OVER
WEST TEXAS IS FORECAST TO BARREL THROUGH THE LOWER TEXAS COASTAL
WATERS BETWEEN 3 AND 7 AM THURSDAY MORNING. SOUTH TO SOUTHWEST
WINDS COULD INCREASE A FEW HOURS PRIOR TO THE FRONT THEN NORTHWEST
WINDS WILL SURGE AT GALE FORCE RIGHT BEHIND THE FRONT. THE VERY
STRONG WINDS ARE LIKELY TO PERSIST THROUGH THURSDAY MORNING BEFORE
TAPERING OFF IN THE AFTERNOON...HOWEVER OCCASIONAL GALE FORCE
GUSTS ARE TO CONTINUE THROUGH MID AFTERNOON. THE GALE WARNING WILL
BE MOVED UP AS OF THE 9 PM ISSUANCE OF THE COASTAL WATERS FORECAST
ALTHOUGH GALES ARE NOT EXPECTED UNTIL THE FRONT PASSES. SMALL
CRAFT ADVISORIES ARE LIKELY TO FOLLOW THE GALE WARNING AND PERSIST
INTO THURSDAY EVENING. A BRIEF REPRIEVE FROM THE STRONG WINDS AND
SEAS IS EXPECTED CHRISTMAS DAY BUT ROUGH CONDITIONS RETURN FOR THE
WEEKEND AND EARLY NEXT WEEK AS A COASTAL TROUGH DEVELOPS USHERING
IN PERIODIC STRONG WINDS AND ROUGH SEAS ALONG WITH INCLEMENT
WEATHER.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  58  69  44  58 /  30  20   0  10
BROWNSVILLE          59  70  45  61 /  30  20   0  10
HARLINGEN            58  71  41  60 /  30  10   0  10
MCALLEN              57  71  41  59 /  20  10   0  10
RIO GRANDE CITY      53  70  41  58 /  20  10   0  10
SOUTH PADRE ISLAND   58  69  48  60 /  30  20   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 2 AM TO 9
AM CST THURSDAY FOR TXZ248>257. SMALL CRAFT ADVISORY FROM 3 PM TO
9 PM CST THURSDAY FOR GMZ130-132-135-150-155-170-175. GALE
WARNING UNTIL 3 PM CST THURSDAY FOR GMZ130-132-135-150-155-
170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...60
MARINE/AVIATION/MESO...59
Hazardous weather outlook, Dec 23, 9:03 PM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
903 PM CST WED DEC 23 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-250315-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
903 PM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

A GALE WARNING IS NOW IN EFFECT FOR ALL COASTAL WATER UNTIL 3 PM
THURSDAY FOR STRONG WINDS ANTICIPATED BEHIND A COLD FRONT THAT
MOVES INTO THE NORTHERN COASTAL WATERS AROUND 3 AM AND PASSES EAST
OF RI GRANDE RIVER AROUND 6 AM. THERE IS A HIGH RISK OF RIP
CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA.

A WIND ADVISORY HAS BEEN ISSUED FOR ALL OF DEEP SOUTH TEXAS FOR
STRONG NORTHWEST WINDS EXPECTED IN WAKE OF A STRONG COLD FRONT.
THE FRONT MOVES THROUGH THE RIO GRANDE VALLEY BETWEEN 2 AND 6 AM.
NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 45 MPH CAN
BE EXPECTED SHORTLY BEHIND THE FRONT AND CONTINUING FOR TWO TO 4
HOURS BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALE WARNINGS TO REMAIN IN EFFECT FOR THE LAGUNA MADRE AND THE
LOWER TEXAS COASTAL WATERS UNTIL THE EARLY AFTERNOON HOURS. SMALL
CRAFT ADVISORIES THEN REPLACE THE GALE WARNING WHEN IT EXPIRES AT
3 PM. PERIODIC SMALL CRAFT ADVISORIES MAY BE NECESSARY
SATURDAY THROUGH TUESDAY OF NEXT WEEK AS A SERIES OF COASTAL
TROUGHS DEVELOP. RIP CURRENT RISK WILL LIKELY BE ELEVATED THROUGH
THE WEEKEND.

A WIND ADVISORY TO REMAIN IN EFFECT UNTIL 9 AM THURSDAY THEN
BREEZY NORTHWEST WINDS TO PERSIST THURSDAY AFTERNOON WITH GUSTS AS
HIGH AS 35 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Hidalgo

When
December 24, 3:30 AM CST to 3:40 AM CST
Where
Hidalgo forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Wind gusts, estimated between 45 and 50 mph based on a 323 AM peak gust observation at McAllen's Miller airport, helped to uproot a 40 foot tall live oak tree in Pharr.

Strong Wind, Cameron

When
December 24, 4:25 AM CST to 4:35 AM CST
Where
Cameron forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Wind gusts, estimated between 44 and 48 mph based on observations at Harlingen/Valley International Airport earlier (353 AM, 48 mph) and Brownsville/South Padre Island Airport a bit later (431 to 438 AM, 44 mph), blew down a 50 foot section of aging fence along Alton Gloor Blvd. in the north side of the city at around 425 AM, and blew off shingles at an older apartment building near the intersection of Price Road and Old Port Isabel Highway several minutes later.

Strong Wind, Hidalgo

When
December 24, 3:00 PM CST
Where
Hidalgo forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The second wave of gusty winds during the afternoon of Christmas Eve blew down a parking light pole onto several vehicles in McAllen, causing unknown damage to them, roughly around 3 PM CST. Winds gusted between 30 and 40 mph in the area from noon until 4 PM, with the strongest recorded at McAllen's Miller Airport at 253 PM CST.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209003, 209004, 209006.